Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 113, NWS Omaha, NE

June 9, 20184 counties in Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 9, 2018, 3:00 AM CDT for 4 counties in Nebraska. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2018, 3:00 AM CDT (08:00 UTC)
Expired
Jun 9, 2018, 3:30 AM CDT
In force
30 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Butler County, NE, Colfax County, NE, Dodge County, NE, Saunders County, NE

The radar

The Omaha radar (KOAX), 24 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 3:23 AM CDTTSTM WND GST 60Wahoo, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.0 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2133 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1659 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

449 
WUUS53 KOAX 090800
SVROAX
NEC023-037-053-155-090830-
/O.NEW.KOAX.SV.W.0113.180609T0800Z-180609T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
300 AM CDT SAT JUN 9 2018

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Eastern Colfax County in northeastern Nebraska...
  Dodge County in east central Nebraska...
  Northeastern Butler County in east central Nebraska...
  Northwestern Saunders County in east central Nebraska...

* Until 330 AM CDT.

* At 300 AM CDT, severe thunderstorms were located along a line
  extending from near Howells to near Brainard, moving east at 40
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Fremont, Wahoo, North Bend, Scribner, Hooper, Cedar Bluffs, Mead,
  Nickerson, Inglewood, Weston, Prague, Snyder, Uehling, Morse Bluff,
  Malmo, Colon, Winslow, Rogers, Linwood and Abie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4174 9644 4156 9644 4139 9646 4139 9647
      4138 9646 4117 9648 4118 9690 4166 9712
TIME...MOT...LOC 0800Z 248DEG 33KT 4172 9705 4118 9704 

HAIL...<.75IN
WIND...60MPH
 
$$

FOBERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 11:21 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Jun 8, 11:21 PM CDT, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1121 PM CDT Fri Jun 8 2018

.SHORT TERM...(Tonight through Monday)
Issued at 330 PM CDT Fri Jun 8 2018

Forecast concerns tonight and Saturday will be ongoing convection
this evening, then the evolution of a mesoscale convective
complex (or combination of complexes) forecast to develop over
South Dakota/central Nebraska that move eastward overnight. Storm
potential Saturday afternoon and evening along the front/outflow
boundaries...chance for storms late Sunday night and Monday as a
warm front lifts north and a cold front pushes across the forecast
area.

A midday...we did have some echoes develop along the Missouri River
and in western Iowa and visible satellite imagery/obs had towering
cumulus.  The 17Z GRAINEX sounding around Ulysses showed that we had
around 2800 J/kg with no cap and very steep lapse rates. Cloud layer
shear was from 290deg at 12kts. PWAT was around 1.29 inches.  Water
vapor satellite imagery highlights the moisture from the southern
Plains into the Ohio/PA Valley, over parts of the Central Plains,
and moving onshore with the large closed low over the Gulf of
Alaska.

By 20Z...visible satellite imagery showed rapidly developing
thunderstorms in northwest Iowa where SBCAPE is around 4000J/kg
and pwat is pooled at 1.7 inches/surface convergence near the
boundary and a mesoscale vorticity center. The SPC HRRR maintains
convection in this area and drops it southeast this afternoon and
early evening, so will maintain isolated thunderstorms in western
Iowa and could try to build toward OMA.

The models have a variety of solutions for how things will evolve
overnight. The NAM/HRRR/ExpHRRR have thunderstorms develop in
southwest South Dakota spreading eastward. A second area of
convection is forecast to develop over central Nebraska and move
east lasting into the early morning hours. The GFS has something
similar and the EC splits the storms with one area going north of
Nebraska and the other over central Nebraska shifting east.

After any isolated evening convection, storms should hold off
until toward midnight, then have scattered thunderstorms pushing
across the forecast area overnight. The mid level warm
temperatures could lessen the coverage as they move south of I80,
however the moisture/wind fields are supportive of scattered
thunderstorms with gusty winds possible. The H7 dewpoints of 8 to
10 deg could lead to heavy downpours of rain. Forecast soundings
try to weaken then between 12-15Z...however instability returns
for Saturday afternoon. The shortwave that helped to initiate and
sustain the convection will be moving east of the area during the
afternoon, however there may be a few lingering storms or storms
that form on any outflow boundary.

Highs Saturday should be in the upper 80s to lower 90s with heat
indexes in the 90s with 90 to 100 south of I80.

Isolated storms are possible Saturday night and a few storms could
develop Sunday as the warm front lifts north. High Sunday should
be even warmer with highs in the mid 90s and HIs around 100.

Sunday night into Monday a cold frontal passage will bring more
showers and thunderstorms with it. Highs in the 90s ahead of the
front and lower to mid 80s behind it.

.LONG TERM...(Monday night through Friday)
Issued at 330 PM CDT Fri Jun 8 2018

Behind the cold front Monday night, surface high pressure builds
and highs in the 80s are forecast for the next several days. A
weak ripple Tuesday night and Wednesday could touch off a few
storms. Ridging is forecast for Thursday and Friday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1120 PM CDT Fri Jun 8 2018

An MCS from southeast SD to north-central NE as of 04z will
continue southeast overnight, affecting KOFK in the 07z-10z time
frame, and KOMA and KLNK in the 10z-13z time frame. Variably gusty
winds of 20-30+ kt are possible along with temporary visibilities
of 2-3SM. Showers and storms should diminish by mid morning with
prevailing VFR conditions thereafter.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Zapotocny
LONG TERM...Zapotocny
AVIATION...Mead
Hazardous weather outlook, Jun 8, 4:37 PM CDT, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
437 PM CDT Fri Jun 8 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-091145-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
437 PM CDT Fri Jun 8 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Saturday

A few isolated thunderstorms may try to develop this evening in
southwest Iowa. Should they develop, isolated severe storms with
large hail and gusty winds are possible. Later tonight, strong to
severe thunderstorms are possible for parts of eastern Nebraska
and southwest Iowa overnight. Depending on how the storms hold
together, there is a risk of severe storms containing damaging
winds, large hail and locally heavy rain late tonight and early
Saturday morning.

The overnight storms may lay out a boundary where additional
isolated severe storms could focus Saturday afternoon and
evening.

High temperatures in the 90s and muggy conditions will produce
heat index values from 95 to 100 degrees.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

Isolated thunderstorms may develop north of the warm front Sunday.

Hot and humid conditions are forecast Sunday when highs in the 90s
and high humidity will push heat index values near or above 100.

More thunderstorms are possible Sunday night and Monday as a cold
front sweeps through the area, with a chance for severe
thunderstorms. Then off-and-on thunderstorm chances remain in the
forecast through Thursday.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation later tonight or Saturday may be needed on
a localized basis.

Zapotocny

In the hours before

Special weather statement, Jun 8, 11:32 PM CDT, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1132 PM CDT FRI JUN 8 2018

NEZ011-016-090500-
Knox NE-Antelope NE-
1132 PM CDT FRI JUN 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ANTELOPE AND KNOX
COUNTIES UNTIL MIDNIGHT CDT...

At 1131 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Lynch, or 17 miles east of Spencer, moving east at 30
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Creighton, Verdigre, Niobrara, Santee, Center, Winnetoon, Verdel,
Bazile Mills and The Highway 14 And 59 Junction.

LAT...LON 4287 9825 4284 9819 4284 9815 4276 9804
      4277 9795 4279 9791 4286 9788 4287 9786
      4285 9774 4244 9781 4244 9784 4240 9784
      4243 9830 4288 9830
TIME...MOT...LOC 0431Z 290DEG 33KT 4283 9836

MEAD
Special weather statement, Jun 9, 12:15 AM CDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1215 AM CDT SAT JUN 9 2018

NEZ016-017-030-090600-
Pierce NE-Boone NE-Antelope NE-
1215 AM CDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PIERCE...ANTELOPE
AND NORTHWESTERN BOONE COUNTIES UNTIL 100 AM CDT...

At 1214 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles east of Page to 10 miles north of
Bartlett to Burwell. Movement was southeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Neligh, Elgin, Clearwater, Orchard, Petersburg, Oakdale, Brunswick,
Royal and Ashfall Fossil Beds State Historical Park.

LAT...LON 4243 9830 4244 9827 4232 9774 4182 9811
      4174 9829
TIME...MOT...LOC 0514Z 302DEG 31KT 4241 9830 4204 9858 4178 9914

FOBERT
Special weather statement, Jun 9, 1:01 AM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
101 AM CDT SAT JUN 9 2018

NEZ011-012-016>018-031-032-090645-
Stanton NE-Madison NE-Cedar NE-Pierce NE-Knox NE-Antelope NE-
Wayne NE-
101 AM CDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON...WESTERN
WAYNE...PIERCE...EAST CENTRAL ANTELOPE...SOUTHEASTERN KNOX...CEDAR
AND NORTHWESTERN STANTON COUNTIES UNTIL 145 AM CDT...

At 100 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Lewis And Clark State
Recreation Area to 3 miles north of Oakdale. Movement was southeast
at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Pierce, Neligh, Hartington, Plainview, Bloomfield, Randolph, Osmond,
Wausa, Coleridge, Winside, Hadar, Hoskins, Carroll, Wynot, Laurel,
Crofton, Pleasant Valley, Fordyce, Belden and Magnet.

LAT...LON 4275 9702 4242 9701 4206 9718 4210 9805
      4285 9747
TIME...MOT...LOC 0600Z 294DEG 26KT 4281 9745 4211 9796

FOBERT
Special weather statement, Jun 9, 1:37 AM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
137 AM CDT SAT JUN 9 2018

NEZ016-030>032-042-090715-
Stanton NE-Madison NE-Platte NE-Boone NE-Antelope NE-
137 AM CDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR MADISON...WESTERN PLATTE...
SOUTHEASTERN ANTELOPE...EASTERN BOONE AND NORTHWESTERN STANTON
COUNTIES UNTIL 215 AM CDT...

At 137 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles west of Meadow Grove to 3 miles
southwest of Albion to 3 miles north of St. Paul. Movement was east
at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Norfolk, Madison, Albion, Battle Creek, Newman Grove, St. Edward,
Cedar Rapids, Meadow Grove, Lindsay, Tilden, Humphrey, Tarnov,
Cornlea and The Highway 14 And 56 Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4163 9812 4209 9785 4209 9715 4165 9744
      4140 9770 4152 9771 4153 9788 4151 9789
      4151 9804 4150 9804 4150 9809 4148 9810
      4148 9829
TIME...MOT...LOC 0637Z 265DEG 33KT 4205 9779 4164 9803 4126 9846

FOBERT

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 11:32 PM CDTSpecial Weather StatementOAXKnox28 min
Jun 9, 12:15 AM CDTSpecial Weather StatementOAXAntelope45 min
Jun 9, 12:55 AM CDTSevere Thunderstorm WarningOAXAntelope, Boone, Madison, Platte35 min
Jun 9, 1:01 AM CDTSpecial Weather StatementOAXCedar, Pierce, Wayne44 min
Jun 9, 1:37 AM CDTSpecial Weather StatementOAXBoone, Madison38 min
Jun 9, 1:47 AM CDTSevere Thunderstorm WarningOAXBoone, Madison, Platte28 min
Jun 9, 2:04 AM CDTSevere Thunderstorm WarningOAXMadison, Pierce, Stanton41 min
Jun 9, 2:13 AM CDTSevere Thunderstorm WarningOAXColfax, Madison, Platte, Stanton32 min
Jun 9, 2:38 AM CDTSevere Thunderstorm WarningOAXButler, Colfax, Platte, Seward52 min
Jun 9, 2:45 AM CDTSevere Thunderstorm WarningOAXCuming, Stanton45 min
Jun 9, 2:53 AM CDTSevere Thunderstorm WarningOAXButler, Jefferson, Lancaster, Saline, Saunders, Seward37 min
Jun 9, 3:25 AM CDTSevere Thunderstorm WarningOAXBurt, Cass, Dodge, Douglas, Gage, Jefferson and 7 more50 min
Jun 9, 3:53 AM CDTSpecial Weather StatementOAXBurt, Thurston37 min
Jun 9, 4:05 AM CDTSpecial Weather StatementOAXJohnson, Nemaha, Otoe, Pawnee25 min
Jun 9, 6:35 PM CDTSpecial Weather StatementOAXRichardson40 min
Jun 9, 6:45 PM CDTSpecial Weather StatementOAXRichardson45 min
Jun 9, 6:49 PM CDTSevere Thunderstorm WarningOAXRichardson41 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.